South Dakota, 2008

Strong Wind in South Dakota, May 24, 2008

May 24, 2008 · NWS ABR · 1 event in 1 county or zone

Strong winds gusting to 45 to 50 mph brought down a 400 foot radio tower on the south side of Britton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong winds gusting to 45 to 50 mph brought down a 400 foot radio tower on the south side of Britton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 3:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 24, 3:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT SAT MAY 24 2008

.SHORT TERM...TODAY THROUGH MONDAY
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
SEVERE WEATHER LATER THIS AFTERNOON.

CURRENTLY HAVE AN AREA OF LOW PRESSURE OVER THE PANHANDLE OF
NEBRASKA...WITH A LINE OF SHOWERS ARCHING FROM WESTERN SOUTH
DAKOTA TO WESTERN IOWA. THUNDERSTORMS HAVE DEVELOP NEAR THE
SURFACE LOW...AND ARE QUICKLY RACING NORTHWARD AND WEAKENING. THIS
LOW IS PROGGED TO RETROGRADE INTO EASTERN MONTANA LATER THIS
AFTERNOON...WITH MOISTURE ADVECTING INTO CENTRAL SOUTH
DAKOTA...AND EVENTUALLY THE EASTERN DAKOTA. PRECIPTABLE WATER IS
SHOWN TO BE OVER 1.25 INCHES LATER THIS AFTERNOON. FEEL THIS AREA
IS LOOKING AT MOSTLY SHOWERS THIS MORNING AS MODEL SOUNDINGS
INDICATING A GOOD CAPPING LAYER OVER THE AREA. ANY CONVECTION THIS
MORNING/EARLY AFTERNOON WILL HAVE TO BE ELEVATED. LATER THIS
AFTERNOON...SPC HAS MOST OF THE CWA UNDER A SLIGHT RISK FOR SEVERE
WEATHER. AN OCCLUDED FRONT WILL BE DRAPED ACROSS THE
REGION...FROM WESTERN SOUTH DAKOTA...SE TO NEBRASKA. HIGHS TODAY
LOOK TO BE A BIT COOLER THEN PREVIOUS FORECAST...HOWEVER DEW POINT
SHOULD REACH LOWER TO MID 50S. CAPES ARE SHOWN TO BE ABOUT 1K J/KG
OVER SW SOUTH DAKOTA LATER THIS AFTERNOON...WITH HIGHER VALUES IN
EASTERN NEBRASKA. IF CONVECTION BEGINS ALONG THE DRY LINE IN
CENTRAL NEBRASKA LATER THIS AFTERNOON...THEN THIS WILL
SIGNIFICANTLY REDUCE SEVERE WEATHER POTENTIAL ACROSS THE CWA.
TODAY COULD BE A CASE WHERE CONVECTION SPLITS AROUND OUR
CWA. CONVECTION MAY START NEAR THE SURFACE LOW OVER THE WESTERN
DAKOTA...AND FAILS TO REACH THE CWA...OR CLIPS CORSON/DEWEY
COUNTIES. THE OTHER CONVECTIVE AREA AS NOTED EARLY...COULD START IN
CENTRAL NEBRASKA...WHICH LIFTS NE CLIPPING OUR SE COUNTIES. WITH
ALL THAT SIDE...HAVE LEANED ON THE SIDE OF CAUTION AND MAINTAINED
SEVERE WEATHER WORDING IN THE ZONES. COULD SEE SOME CLEARING LATER
THIS AFTERNOON ACROSS OUR SW CWA...WHICH AIDE IN SURFACE HEATING
ALLOWING FOR CONVECTION TO BEGAN.

SUNDAY SHOULD REMAIN DRY WITH WESTERLY WINDS AND WARMER
TEMPERATURES. A CANADIAN HIGH WILL BEGIN TO INVADE THE NORTHERN
PLAINS BETWEEN SUNDAY NIGHT/MONDAY MORNING...WITH MUCH COOLER
TEMPS IN-STORE MONDAY. COULD SEE SOME INSTABILITY SHOWERS AS THIS
HIGH MOVES IN...HOWEVER LEFT SUNDAY NIGHT/MONDAY DRY FOR NOW.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE MAIN FEATURE OF INTEREST THROUGH A MAJORITY OF THE MEDIUM
RANGE REMAINS A FAIRLY STRONG 1025MB SURFACE HIGH THAT SETTLES
ACROSS THE REGION ON BACKSIDE OF UPPER TROF OVER EASTERN CANADA.
THIS SURFACE HIGH SHOULD BRING RATHER CHILLY AND DRY AIR TO THE
REGION FOR AT LEAST THE FIRST HALF OF THE WORK WEEK. MEANWHILE...THE
GFS/ECMWF CONTINUE TO INDICATE SOME ENERGY MOVING ACROSS THE
CENTRAL PLAINS MONDAY NIGHT AND TUESDAY. FOR NOW IT APPEARS THE
BEST CHANCES FOR OVERRUNNING/MEASURABLE PCPN WILL BE OVER THE SOUTHWEST CWA
CLOSER TO MID LEVEL ENERGY. STABILITY PROGS SUCH AS
MUCAPES/MLCAPES/MULIS INDICATE THAT THE CHANCE FOR THUNDER IS
VERY LIMITED AND THUS DECIDED TO DROP MENTION OF SUCH.
TEMPERATURES FOR TUESDAY THROUGH WEDNESDAY SHOULD BE RATHER COOL
AND BELOW TO MUCH BELOW NORMAL WITH PROGGED H85 TEMPS IN THE
SINGLE DIGITS ABOVE ZERO DEGREES CENTIGRADE.

&&

.AVIATION...
A FAIRLY LARGE AREA OF RAIN WITH ISOLATED THUNDERSTORMS WILL MOVE
ACROSS THE REGION THIS MORNING...AFFECTING ALL TERMINALS. THE
WESTERN TERMINALS OF KPIR/KMBG WILL LIKELY EXPERIENCE MVFR/IFR
CIGS THROUGH MUCH OF THE DAY WITH PERHAPS SOME BREAKS BY THIS
AFTERNOON. TO THE EAST AT KATY/KABR VFR/MVFR CIGS ARE EXPECTED
THROUGH MOST OF THE DAY. THE BEST CHANCES FOR RAIN THIS AFTERNOON
SHOULD SHIFT INTO EASTERN SOUTH DAKOTA ALTHOUGH DAYTIME HEATING
MAY HELP MORE ISOLATED STORMS TO FORM OVER WESTERN SOUTH DAKOTA.
FOR THE MOST PART VSBYS WILL BE VFR REGION WIDE...EXCEPT DURING
PERIODS OF RAIN WHERE 3-5SM WILL BE POSSIBLE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 4:28 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT SAT MAY 24 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
528 AM CDT SAT MAY 24 2008 /428 AM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND INTO
THIS EVENING. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN
MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO
THE AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO REDEVELOP LATER THIS AFTERNOON WITH SOME THUNDERSTORMS POSSIBLY
BECOMING SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Marshall

When
May 24, 8:00 AM CST
Where
Marshall forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$200,000
Reported by
Mesonet
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107210.